Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 211, NWS Wichita, KS

July 10, 1998Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 1998, 4:36 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1998, 4:36 PM CDT (21:36 UTC)
Expired
Jul 10, 1998, 5:30 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
824 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-102 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

856 
WUUS1 KICT 102135 RRA
SVRICT
KSC035-191-102230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS
  NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 530 PM CDT
 
* AT 430 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  FROM JUST EAST OF WICHITA TO 10 MILES SOUTHWEST OF WICHITA...
  MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MULVANE
  BELLE PLAINE
  UDALL
  WINFIELD
  OXFORD
  ARKANSAS CITY

THIS STORM HAS A HISTORY OF WINDS GREATER THAN 80 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 80 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.


CHANCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:25 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 10, 3:25 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI JUL 10 1998

SHORT TERM:
FRONTAL BOUNDARY EXTENDING ALONG AND JUST N OF THE KS/OK BORDER.
TSRA HAS ALREADY DEVELOPED AHEAD OF VORT MAX MOVING OUT OF NW KS.
EXPECT STORMS TO TRACK EAST...AND SHOULD SEE FRONT LIGHT UP AS WE
MOVE INTO THE EARLY EVENING HOURS.  LATER TONIGHT...WE SHOULD SEE
TSRA CURRENTLY IN NE NM MOVE UP ACROSS SW KS AND THEN MOVE ACROSS
THE CWA AS FRONTAL BOUNDARY REMAINS IN THE VCNTY AND LLJ KICKS UP
AGAIN OVERNIGHT HELPING TO SUSTAIN THE ACTIVITY.  HEAVY RAINFALL
OVERNIGHT WAS PRETTY MUCH LIMITED TO ONE OR TWO COUNTIES AND SINCE
BULK OF PCPN IS EXPECT FARTHER TO THE SOUTH WILL NOT ISSUE A FFW
ATTM.  TEMPS SHOULD DROP INTO THE AROUND 70 NORTH TO LOWER 70S SOUTH
DUE TO THE RAIN COOLED AIR.
NOONAN

LONG TERM:
NGM COMING MORE IN LN W/ ETA RGDG MORE SRLY PSNG OF W-E QSTNRY FNT
ACRS OK. AS SUCH GTR CONCENTRATION SHRA/TS TO OCR ACRS SC & SE SXNS
& HV DBLD POPS BOTH SXNS TO 60%. MSTR-LADEN AMS TO INHIBIT TEMP INCR.
AS SUCH HV LWRD MAXS BOTH SXNS TO NR 90 & 85-90 RESPECTIVELY W/ CLDS
HIT HARDER I.E. MOCLDY. C SXN MAXS LEFT AS IS W/ POPS INCRD SLGTLY TO
40%. TMW NGT'S POP PAT TO REFLECT FNTL PSNG I.E. KPG HIGHEST POPS
ACRS SC & SE SXNS (40%). LTL DIFF IN MOS ON TNGT'S MINS & WON'T DEV
FM THEM I.E. ARND 70 ALL SXNS. FOR SUN WL EXTD MENTION POPS INTO ERY
MRNG BOTH SC & SE SXNS & EMPLOY "DCRG CLDNS" WORDING BOTH SXNS W/ C
SXN KEPT PTCLDY/MOSUNNY & DRY THIS PD.

EXTENDED:
WL LMT MENTION TS TO MON AS SFC HI OVR GRT BASIN PUSHES E INTO WRN
HI PLNS. NO SGFNT DIFF IN TEMPS PLANNED ATTM.
ES

FCSTID = 4
ICT   73  88  71  87 /  80  60  40  40
HUT   72  88  70  88 /  80  60  40  40
EWK   72  88  71  87 /  80  60  40  40
EQA   73  88  71  87 /  80  60  40  40
WLD   74  88  71  87 /  80  60  40  40
RSL   69  90  70  89 /  80  40  40  30
GBD   70  90  70  89 /  80  40  40  30
SLN   71  89  70  88 /  80  40  40  30
MPR   72  88  71  88 /  80  40  40  30
CFV   74  85  71  86 /  60  60  40  40
CNU   73  86  70  86 /  60  60  40  40
K88   72  86  70  86 /  60  60  40  40

.ICT...NONE.

In the hours before

Special weather statement, Jul 10, 1:55 PM CDT, 2 hours 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
155 PM CDT FRI JUL 10 1998

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN...

CENTRAL KANSAS...
         BARTON              CHASE               ELLSWORTH
         LINCOLN             MARION              MCPHERSON
         RICE                RUSSELL             SALINE

SOUTH CENTRAL KANSAS...
         BUTLER              COWLEY              HARPER
         HARVEY              KINGMAN             RENO
         SEDGWICK            SUMNER

SOUTHEAST KANSAS...
         ALLEN               CHAUTAUQUA          ELK
         GREENWOOD           LABETTE             MONTGOMERY
         NEOSHO              WILSON              WOODSON

SYNOPSIS:
AT EARLY AFTERNOON...A STATIONARY FRONT WAS SITUATED ALONG THE
KANSAS/OKLAHOMA BORDER INTO NORTHERN ARKANSAS. AN UPPER LEVEL
DISTURBANCE WAS ALSO BEGINNING TO MOVE OUT OF COLORADO AND THE
NEBRASKA PANHANDLE. THE COMBINATION OF MOISTURE POOLING ALONG AND
NORTH OF THE FRONT AND SUFFICIENT DAYTIME HEATING HAS HELPED
DESTABILIZE THE ATMOSPHERE OVER PORTIONS OF SOUTH CENTRAL
AND CENTRAL KANSAS. THUNDERSTORMS HAVE ALREADY DEVELOPED OVER PARTS
OF SOUTHWEST KANSAS AND WERE MOVING NORTHEAST INTO CENTRAL SECTIONS
OF KANSAS. SOME OF THESE STORMS MAY BECOME SEVERE LATER THIS
AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.  AS FOR SOUTHEAST
KANSAS...MORE THUNDERSTORMS COULD DEVELOP ALONG AND JUST NORTH OF
THE FRONT...MAINLY SOUTH OF U.S. HIGHWAY 54. THESE TOO MAY BECOME
SEVERE LATER THIS AFTERNOON.

THE MAIN THREAT FOR THIS AFTERNOON AND EVENING FROM SEVERE
THUNDERSTORMS WILL BE STRONG WINDS...LARGE HAIL...AND POSSIBLY EVEN
SOME WEAK TORNADOES.

OVERNIGHT...ANOTHER MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS
IS EXPECTED TO MOVE INTO CENTRAL KANSAS FROM THE WEST. THIS AREA OF
THUNDERSTORMS WILL THEN DRIFT ACROSS THE ENTIRE REGION...MAINLY AFTER
MIDNIGHT AND INTO SOUTHEAST KANSAS JUST BEFORE DAWN.  ALTHOUGH
DAMAGING WINDS AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...THE
MAIN THREAT WILL BE MINOR FLOODING OF FLOOD PRONE AREAS DUE TO HEAVY
RAINS.

SPOTTER ACDTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

BURGER/NOONAN
Special weather statement, Jul 10, 1:55 PM CDT, 2 hours 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
155 PM CDT FRI JUL 10 1998

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN...

CENTRAL KANSAS...
         BARTON              CHASE               ELLSWORTH
         LINCOLN             MARION              MCPHERSON
         RICE                RUSSELL             SALINE

SOUTH CENTRAL KANSAS...
         BUTLER              COWLEY              HARPER
         HARVEY              KINGMAN             RENO
         SEDGWICK            SUMNER

SOUTHEAST KANSAS...
         ALLEN               CHAUTAUQUA          ELK
         GREENWOOD           LABETTE             MONTGOMERY
         NEOSHO              WILSON              WOODSON

SYNOPSIS:
AT EARLY AFTERNOON...A STATIONARY FRONT WAS SITUATED ALONG THE
KANSAS/OKLAHOMA BORDER INTO NORTHERN ARKANSAS. AN UPPER LEVEL
DISTURBANCE WAS ALSO BEGINNING TO MOVE OUT OF COLORADO AND THE
NEBRASKA PANHANDLE. THE COMBINATION OF MOISTURE POOLING ALONG AND
NORTH OF THE FRONT AND SUFFICIENT DAYTIME HEATING HAS HELPED
DESTABILIZE THE ATMOSPHERE OVER PORTIONS OF SOUTH CENTRAL
AND CENTRAL KANSAS. THUNDERSTORMS HAVE ALREADY DEVELOPED OVER PARTS
OF SOUTHWEST KANSAS AND WERE MOVING NORTHEAST INTO CENTRAL SECTIONS
OF KANSAS. SOME OF THESE STORMS MAY BECOME SEVERE LATER THIS
AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.  AS FOR SOUTHEAST
KANSAS...MORE THUNDERSTORMS COULD DEVELOP ALONG AND JUST NORTH OF
THE FRONT...MAINLY SOUTH OF U.S. HIGHWAY 54. THESE TOO MAY BECOME
SEVERE LATER THIS AFTERNOON.

THE MAIN THREAT FOR THIS AFTERNOON AND EVENING FROM SEVERE
THUNDERSTORMS WILL BE STRONG WINDS...LARGE HAIL...AND POSSIBLY EVEN
SOME WEAK TORNADOES.

OVERNIGHT...ANOTHER MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS
IS EXPECTED TO MOVE INTO CENTRAL KANSAS FROM THE WEST. THIS AREA OF
THUNDERSTORMS WILL THEN DRIFT ACROSS THE ENTIRE REGION...MAINLY AFTER
MIDNIGHT AND INTO SOUTHEAST KANSAS JUST BEFORE DAWN.  ALTHOUGH
DAMAGING WINDS AND HAIL ARE POSSIBLE WITH THE STRONGER STORMS...THE
MAIN THREAT WILL BE MINOR FLOODING OF FLOOD PRONE AREAS DUE TO HEAVY
RAINS.

SPOTTER ACDTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

BURGER/NOONAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:42 AM CDTSevere Thunderstorm WarningICTSaline63 min
Jul 10, 3:02 PM CDTSevere Thunderstorm WarningICTKingman53 min
Jul 10, 3:43 PM CDTSevere Thunderstorm WarningICTReno47 min
Jul 10, 3:56 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
Jul 10, 4:12 PM CDTSevere Thunderstorm WarningICTSedgwick48 min
Jul 10, 4:26 PM CDTSevere Thunderstorm WarningICTButler64 min
Jul 10, 5:22 PM CDTSevere Thunderstorm WarningICTGreenwood58 min
Jul 10, 5:22 PM CDTSevere Thunderstorm WarningICTButler48 min
Jul 10, 6:39 PM CDTSevere Thunderstorm WarningICTWoodson61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.